Actually, the opposite is true. You'll see significant elevations in aminotransferase levels in many people after just a few days taking 4 grams per day. And acetaminophen is associated with liver damage much more often than most people realize, which has actually led to calls on several occasions for it to be made a prescription-only drug. The problem isn't with the recommended doses of acetaminophen, it's with the fact that the drug is found in so many formulations. Sleep medicines, allergy medicines, cold medicines, prescription pain medicines, etc. It's not uncommon for someone to take Goody's powders along with with their Percocet (whether it was prescribed to them or not) and wash it down with some beers and top it off with some NyQuil. You do that for a few days in a row, especially if you are overweight or have other risk factors for hepatic injury, or are also taking NSAIDS or some of the antibiotics or 1000 other drugs that are also hard on your liver, and you have the start of a potentially very serious problem. Then you go to the ED and they give you a gram because of course you didn't admit to everything else you've been taking, and you can see where the problem lies. It takes as little as 7 grams (though usually twice that much) - which is only 14 extra strength Tylenols - to cause hepatotoxicity, and it can take a lot less than that when some of the aforementioned factors are added to the mix. Ibuprofen is less problematic than acetaminophen, but also deserves more respect than it generally gets. None of this means we shouldn't use these drugs, of course, just that we shouldn't be flippant about their presumed safety.It is my understanding that the liver toxicity of Tylenol is overrated, that you can take it everyday, just as long as you are not taking high doses (>1,000 mg every 6 hours or >3,000 or 4,000 mg per day).
Of course you can do whatever you want, but it's generally not a good idea to claim to be allergic to things you aren't actually allergic to. Not only does it make it sound as though you lack knowledge about your own health history (no one is "allergic to narcotics", and trust me, there are LOTS of scenarios where you don't only want NSAIDS), but it can cause problems for you in other ways. It's much better to just explain that you've had problems with nausea in the past. It's a common side effect of morphine, and generally easily managed.I told my parents that if something ever happens to me, just tell them I am allergic to narcotics and only want NSAIDs/Tylenol.
In the realm of longer transports, I absolutely agree. Of course, part of my bias against having EMS give these meds is that I'm primarily in an urban/suburban area with relatively short transports, maybe 10-15 minutes max for the vast majority of transports. This is also specifically for PO admin of these meds. If we include IV administration, I think IV APAP becomes an interesting option for both pain and fever control even in short duration transports. Same goes for Toradol.I do think that acetaminophen can have a place in EMS, especially for the treatment of fever or for pain in longer transports.
Temperature monitoring ought to be a skill that every transporting unit can perform - cheap and non-invasiveI've never understood why much of EMS just doesn't care about temperatures and fever control. I would like to have some tylenol available (we have longer transport times), but we need a real thermometer first I think.